Utah, 2007

Winter Weather in Utah, May 2 to 3, 2007

May 2 to 3, 2007 · NWS SLC · 1 event in 1 county or zone

A strong cold front brought high winds to much of northern Utah. Snow fell above about 7000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front brought high winds to much of northern Utah. Snow fell above about 7000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 2, 8:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, May 2, 8:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT WED MAY 2 2007

.SYNOPSIS...A COLD AND MOIST PACIFIC STORM SYSTEM WILL MOVE INTO THE
GREAT BASIN TODAY AND THEN LINGER ACROSS THE REGION INTO THE
WEEKEND.  THIS SYSTEM WILL USHER A FRONT INTO UTAH TONIGHT BRINGING
WIDESPREAD PRECIPITATION TO CENTRAL AND NORTHERN UTAH LATE TONIGHT
THROUGH THURSDAY. IN ADDITION...TEMPERATURES WILL BE MUCH COOLER
BEHIND THE FRONT.

&&

.DISCUSSION...NOT MUCH CHANGE IN LATEST 12Z NAM. MORNING RAOBS SHOW
700 MB BAROCLINIC ZONE ACROSS NV THIS MORNING. UPPER LEVEL TROUGH
AND ASSOCIATED JET STREAK AROUND 128W THIS MORNING SWINGS INLAND
TODAY WITH RESULTING FRONTOGENESIS ALONG BAROCLINIC ZONE ALONG UT/NV
BORDER THIS EVENING. THIS INCREASINGLY STRONG FRONT BECOMES NEARLY
NORTH/SOUTH ORIENTED AND SHOULD BE ON A SLC TO ST. GEORGE LINE BY
ABOUT 06-08Z THURSDAY MORNING. THUNDERSTORMS LIKELY ALONG THE FRONT.
HEAVIEST PRECIP STILL LOOKS TO BE OVER NORTHERN AND CENTRAL UT WITH
THE FRONT AND POST-FRONTAL PERIOD THURSDAY AND THURSDAY NIGHT.

PRE-FRONTAL WINDS WILL INCREASE THIS AFTERNOON AND WIND ADVISORY
ALREADY HAS BEEN ISSUED. THIS STILL LOOKS GOOD WITH STRONG WINDS
EXPECTED OVER THE WESTERN VALLEYS THROUGH MUCH OF THE NIGHT.

LATEST 12Z NAM IS STILL QUITE A BIT COLDER THAN PREVIOUS GFS RUNS
OVER THE NORTH ON THURSDAY WITH RESULTING LOWER SNOW LEVELS. NAM
WOULD SUGGEST SOME SNOW TO VALLEY FLOOR ALONG WASATCH FRONT BY
AFTERNOON WHILE GFS RUNS INDICATE BENCHES WITH JUST RAIN TO VALLEY
FLOOR. WILL WAIT FOR 12Z GFS RUN BEFORE DECIDING ON SNOW LEVELS.

ANOTHER TROUGH DEEPENS INTO THE GREAT BASIN LATE FRIDAY AND LINGERS
THROUGH WEEKEND ALTHOUGH EXACT LOCATION OF WHERE THIS FEATURE CLOSES
OFF DIFFER AMONG THE MODELS. NOT LIKELY TO RESOLVE THIS ISSUE TODAY
AND HAVE BIGGER FISH TO FRY WITH TONIGHT/THURSDAY EVENT.

&&

.AVIATION...INCREASING SOUTHERLY GRADIENT TODAY SO WE EXPECT
SOUTH WINDS TO PREVAIL. 70 PERCENT CHANCE THERE WILL BE
AN AWW ISSUED FOR WIND GUSTS OVER 26 KNOTS THIS AFTERNOON
AND EVENING. 30 PERCENT CHANCE HIGH BASED CONVECTION IN MODERATE
SOUTHWEST FLOW ALOFT MAY AFFECT WINDS LATE THIS AFTERNOON AND
EVENING. LOOK FOR FRONTAL PASSAGE 06-08Z AT SLC.

&&

.FIRE WEATHER...SOUTH TO SOUTHWEST WINDS WILL INCREASE ACROSS THE
REGION THIS AFTERNOON AS A COLD FRONT APPROACHES THE AREA. ALONG
WITH GUSTY SOUTH WINDS...RELATIVE HUMIDITIES ARE EXPECTED TO REACH
CRITICAL THRESHOLDS THIS AFTERNOON ACROSS SOUTH CENTRAL AND
SOUTHWESTERN UTAH. RED FLAG WARNINGS WILL THEREFORE CONTINUE FOR
SOUTH CENTRAL AND SOUTHWESTERN UTAH. CRITICAL THRESHOLDS OF WIND AND
RELATIVE HUMIDITY WILL ALSO LIKELY BE MET FOR THE WEST DESERTS. WILL
WAIT TO HEAR FROM EASTERN GREAT BASIN COORDINATION CENTER REGARDING
THE STATUS OF FUELS IN THE WEST DESERTS BEFORE DECIDING ON RED FLAG
WARNINGS FOR THIS AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 1000 PM FOR FIRE WEATHER ZONES
     435-437-439>441.
     WIND ADVISORY FROM 200 PM TO 1000 PM FOR PUBLIC ZONES 15-16-19.
WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER/AVIATION...TARDY/C.SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 2, 5:04 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 AM MDT WED MAY 2 2007

UTZ001>021-WYZ021-031215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
604 AM MDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE GREAT BASIN
TODAY. AHEAD OF THIS SYSTEM STRONG GUSTY SOUTH WINDS WILL DEVELOP
ACROSS WEST CENTRAL AND SOUTHWEST UTAH THIS AFTERNOON AND EVENING.
WINDS GUSTS TO 40 MPH CAN BE EXPECTED THIS AFTERNOON AND EVENING
BEFORE WINDS DECREASE A BIT OVERNIGHT. IN ADDITION...THE COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL LEAD TO DANGEROUS
FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS PORTIONS
OF SOUTHWEST UTAH.

A STRONG COLD FRONT WILL MOVE INTO NORTHERN UTAH TONIGHT BRINGING
WIDESPREAD PRECIPITATION TO NORTHERN UTAH. SNOW LEVELS WILL DROP
TO NEAR 7500 FEET BY LATE TONIGHT WITH MOUNTAIN SNOWFALL ACCUMULATIONS
EXPECTED. THUNDERSTORMS MAY ACCOMPANY THE FRONT AS IT MOVES INTO
THE STATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL STALL OUT OVER THE FOUR CORNERS AREA
THURSDAY THROUGH MUCH OF THE WEEKEND. THIS SYSTEM WILL USHER MUCH
COOLER AIR INTO THE STATE. WIDESPREAD PRECIPITATION IS ANTICIPATED
ACROSS CENTRAL AND NORTHERN UTAH THURSDAY INTO THURSDAY NIGHT WITH
THE POTENTIAL FOR SIGNIFICANT MOUNTAIN SNOWS ACROSS THE NORTHERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Wasatch Mountains South of I80

When
May 2, 1:00 PM MST to May 3, 6:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Trained Spotter

Wind gusts to 77 mph and up to 8 inches of snow fell above 7500' along the southern Wasatch Peaks, including Brighton and Alta.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35576.